Alert archive / West Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 47, NWS Charleston, WV

July 1, 2003Wood County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jul 1, 2003, 2:26 PM EDT for Wood County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2003, 2:26 PM EDT (18:26 UTC)
Expired
Jul 1, 2003, 4:30 PM EDT
In force
2 hr
Issued by
NWS Charleston, WV
Area
Whole counties

County Wood County, WV

The radar

The Charleston,WV radar (KRLX), 102 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1509 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 011827
FFWRLX
WVC107-012030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
226 PM EDT TUE JUL 1 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WOOD COUNTY IN WEST VIRGINIA...

* UNTIL 430 PM EDT...

* AT 223 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY
  RAIN OVER AND SOUTH OF PARKERSBURG...MOVING NORTH AT 5 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE BLENNERHASSETT...BOAZ...
  LUBECK...MINERAL WELLS...NORTH HILLS...VIENNA...WASHINGTON AND     
  WILLIAMSTOWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK 
HIGHER GROUND.

PLEASE REPORT HIGH WATER...HAIL OR STRONG WINDS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO
SO SAFELY.

$$

HC
1 follow-up statement
000 
WGUS71 KRLX 012017
FFSRLX
WVC035-107-012115-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
417 PM EDT TUE JUL 1 2003

...THE FLASH FLOOD WARNING FOR JACKSON AND WOOD COUNTIES WILL BE 
ALLOWED TO EXPIRE...

NATIONAL WEATHER SERVICE RADAR INDICATED THE HEAVIER RAINFALL HAD 
ENDED ACROSS THE WARNED COUNTIES...AND THE FLOOD THREAT WAS 
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT OF 
SERIOUS FLOODING HAS ENDED. THUS...THE FLASH FLOOD WARNING WILL BE 
ALLOWED TO EXPIRE.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

$$

HC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 10:45 AM EDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jul 1, 10:45 AM EDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1045 AM EDT TUE JUL 1 2003

******************************************************************
1045 AM EDT TUE JUL 1 2003
FOR MORNING UPDATE...WILL MAKE ONLY MINOR TWEAKS TO THE WORDING TO
DEAL WITH TIMING OF THE PRECIPITATION.  AT THIS TIME...THE NORTHERN
EDGE OF RAIN SHIELD ASSOCIATED WITH BILL IS SCRAPPING OUR SW VA
COUNTIES.  THE SURFACE FRONTAL BOUNDARY THAT SLID INTO THE REGION
YESTERDAY...STRETCHES FROM DANVILLE...VA TO NEAR BKW...CRW AND NORTH
OF HTS BACK TO CVG.  A FEW SCATTERED SHOWERS HAVE DEVELOPED ALONG
THIS FRONT AS WELL.  WITH MORE MOISTURE EXPECTED TO ADVANCE
NORTHWARD AHEAD OF THE TRACK OF BILL...MORE NUMEROUS SHOWERS AND
TSTORMS ARE EXPECTED THIS AFTERNOON...ALONG AN SOUTH OF THE FRONT.
NORTH OF THE FRONT...THE CLOUDS ARE THINNER ALLOWING FOR MORE
SUNSHINE AND HEATING.  MODELS INDICATING CONDITIONS BECOME MORE
UNSTABLE THIS AFTERNOON WITH LI -2C TO -4C AND CAPE AROUND
1000J/KG.  WHILE NOT ANTICIPATING LOTS OF SHOWERS...FEEL THAT A FEW
SCATTERED SHOWERS ARE POSSIBLE SO WILL CONTINUE THE CHANCE POPS FOR
NOW.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/ESS
******************************************************************
445 AM EDT TUE JUL 1 2003

...TODAY AND TONIGHT...
THE MODELS ARE SOMEWHAT DIFFERENT ON THE SCENARIO THIS MORNING RUN
AS GFS IS FASTER WITH THE PRECIPITATION MOVING INTO THE REGION THIS
AFTERNOON...I WILL INCREASE THE POPS TO LIKELY SOUTH AND CENTRAL AS
THE SHORTWAVE MOVES ACROSS THE SOUTH AND CONTINUE THE CHANCE POPS
FOR THE THE ENTIRE NORTHERN PORTION THROUGH TONIGHT.  WILL DEFER ON
ISSUING A FLOOD WATCH THIS AFTN OR TONIGHT AS THE TRACK OF THE
REMNANTS OF BILL IS SOME WHAT QUESTIONABLE.  WILL ASK DAY SHIFT TO
WATCH THE TRACK TO SEE IF THE NEXT MODEL RUN IS FARTHER
NORTH...WHICH SPELLS FLOOD WATCH BUT AT THIS TIME NOT
SURE...CONFIDENCE LEVEL IS LOW.  TEMPERATURES ARE IN THE BALLPARK SO
WILL BE ACCEPTED.

...WEDNESDAY THROUGH MONDAY...

CURRENT MODELS TRYING TO PUSH REMNANTS OF TROPICAL STORM BILL EVEN
FURTHER NORTH...ALONG OUR EASTERN APPALACHIANS MOUNTAINS WEDNESDAY
NIGHT INTO THURSDAY.  THIS WOULD KEEP PRECIP ALONG THE MOUNTAINS
THROUGH THE DAYLIGHT HOURS THURSDAY.  RIGHT NOW THE POP GRIDS
ASSOCIATED WITH THIS EVENT SEEM TO BE ALIGNED FAIRLY WELL WITH THE
LATEST GFS OUTCOME...AND WILL NOT DEVIATE TOO MUCH FROM THE CURRENT
FORECAST.  REMAINDER OF THE FORECAST UNCHANGED.

 ELW/KF
******************************************************************
930 PM EDT MON JUN 30 2003

AT 19Z I HAD FRONT ACROSS SRN INDIANA TO CVG TO BTWN JKL AND CRW.
CRW EVEN HAD SOME NE LO LEVEL FLOW THIS AFTERNOON.  AT 00-01Z
FRONTAL ZONE SEEMS TO BE CONSOLIDATING FM CVG TO S OF PKB AND S OF
CKB.  LOW LEVEL FLOW AT CRW HAS TURNED TO SW.  WITH FRONTAL ZONE
REMAINING IN CENTRAL WV OVERNIGHT...WILL NOT REMOVE POPS AFTER
MIDNIGHT FOR PKB AND CKB VICINITIES.  SPEED CONVERGENCE FROM TN
VALLEY INTO FRONTAL ZONE COULD EASILY TRIGGER SHOWERS OR
THUNDERSTORMS ANYTIME OVERNIGHT
IN COUNTY WARNING AREA.  850 DEW POINT AT ILN WENT FROM 10 TO 15C
BETWEEN 12Z TO 00Z.  SURFACE DEW POINTS HAVE ALSO JUMPED UP THIS
EVENING IN SOUTHERN WV.

EARLIER MESOETA SOLUTIONS FROM 12/18Z SEEM TO TAKE BILL CIRCUALTION
TOO FAR NORTH BEFORE TURNING NE.  EASTERN SLOPES SAY TOWARD
HEADWATERS OF NEW RIVER ETC SEEM MORE VULNERABLE...BUT WITH OLD
FRONTAL BOUNDARY AROUND...STILL CONCERNED ABOUT RAIN AMOUNTS.
WILL NEED TO KEEP TRACK OF THAT FRONTAL BOUNDARY.

LEAVING NRN COUNTIES DRY ON TUESDAY AT THIS TIME.

DID LOWER MAXIMUM TEMPERATURES OVER SOUTHERN MOUNTAINS FOR TUESDAY
AND WEDNESDAY...CONSIDERING CLOUDS AND SHOWERS.

UPDATED THE CRWHWORLX EARLIER THIS EVENING.  ISSUED CRWPNSRLX ON
CHARLESTONS MONTHLY RAINFALL.

BATTY

******************************************************************

300 PM EDT MON JUN 30 2003

MONDAY NIGHT AND TUESDAY...
OVERALL PATTERN SHOWS WEAKENING FRONT TO THE NORTH WITH STRONGER 850
FRONT POISED TO MOVE ACROSS LATER THIS EVENING.  CONVECTION IS
FIRING SOUTH OF DEWPOINT FRONT ACROSS CENTRAL WEST VIRGINIA AS
WELL.  THE MOISTURE SHOULD CONTINUE TO INCREASE DURING THE AFTERNOON
AND OVERNIGHT HOURS AS THE SOUTHWEST FLOW INCREASES.  AS THE 850
FRONT CROSSES THE REGION TONIGHT...THIS MAY BE MECHANISM TO GENERATE
THE SHOWERS OVERNIGHT.

TOMORROW...WITH THE FRONT STALLED ACROSS THE SOUTHERN PART OF THE
AREA...THE SOUTHERLY FLOW SHOULD OVER RUN THE FRONT...GENERATING THE
OCCASIONAL SHOWER OR THUNDERSTORM.  BUT WITH THE FLOW NOT BEING
STRONG...SHOWERS SHOULD BE SCATTERED AND MAY NEED THE DAY TIME
HEATING TO REALLY GET GOING.

THE MOS GUIDANCE LOOKS VERY REASONABLE TONIGHT...THERE ARE
DIFFERENCES TOMORROW HOWEVER AS THE FWC NUMBERS ARE MUCH HIGHER THAN
THE MAV/MET.  HAVE TRENDED ON THE COOL SIDE AS CLOUDS AND PRECIP
SHOULD MAKE FOR MUGGY CONDITIONS.

TUESDAY NIGHT AND THURSDAY NIGHT...

BIG DISCREPANCIES IN NCEP SUITE YET AGAIN AS ETA CONTS TO BE
FARTHER N THAN GFS...ALTHO BOTH MDLS TARGET ON SWRN VA FOR HVY QPF.
AT THIS POINT FEEL FRNT ACR OH RVR INTO I-64 CORRIDOR ATT WL MV S OF
CWA TUES NGT...THEN RMN S OF AREA THRU THUR NGT.  THIS WL KEEP
ACTVTY MOSTLY ALNG AND S OF TUG FORK BASIN.  SO TAPERED POPS AS SUCH
WITH LKLY ACR AFOREMENTIONED AREA AND CHC POPS XTNDNG TO
HTS-SPE-EKN- TUES NGT- THUR NGT.

NOT OVERLY IMPRESSIVE WITH CONV PARAMETERS...LI/S ARND -2C AND
SBCAPES UNDER 0.9 KJ/KG.  ALSO FEEL PWAT ARE UNDERDONE WITH NMBRS OF
1.4...SO BUMPED UP QPF VALUES IN HRLY GRIDS.

AS FOR TEMPS NOT TOO MUCH TWEAKING...DID LWR HIGHS WED WITH REMNANTS
OF BILL ARND...ALSO RAISED MINS UP TUES NGT.

FRIDAY THROUGH MONDAY...
WILL ADD CHANCE OF THUNDERSTORMS FOR FRIDAY AFTERNOON AND EVENING
BASED ON MOISTURE FROM THE AVN. SLIGHT CHANCES AS WEAK FRONTAL
BOUNDARY APPROACHES THE REGION ON SATURDAY. WILL KEEP SUNDAY DRY.
MRF THEN HAS FRONT APPROACHING FROM THE WEST FOR LATE MONDAY.

ESS/29/RPY

******************************************************************
Hazardous weather outlook, Jul 1, 4:00 AM EDT, 10 hours 26 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-011500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
400 AM EDT TUE JUL 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

WE WILL CONTINUE TO MONITOR THE REMNANTS OF TROPICAL STORM BILL
MOVING TOWARD OUR REGION FROM ALABAMA.  MORNING SHOWERS ACROSS THE
SOUTHERN PORTIONS OF THE AREA WILL PUSH NORTHWARD DURING THE
AFTERNOON HOURS...SPARKING SOME THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

ALL OF THE MOISTURE PULLING UP FROM THE GULF OF MEXICO WILL REMAIN
ACROSS THE REGION THROUGH WEDNESDAY.  THIS WILL CONTINUE THE
POSSIBILITY OF HEAVY RAINS...ESPECIALLY ACROSS THE SOUTHERN AND
EASTERN PORTIONS OF WEST VIRGINIA AND WESTERN VIRGINIA.

IF THE THREAT OF FLOODING INCREASES...A FLOOD WATCH WOULD BE POSTED
FOR THE MOST VULNERABLE COUNTIES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KF

In the hours before

Special weather statement, Jul 1, 1:35 PM EDT, 51 minutes before
OHZ075-084-WVZ026-011900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
135 PM EDT TUE JUL 1 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AN EAST WEST ORIENTED LINE OF THUNDERSTORMS IS SLOWLY MOVING NORTH
ACROSS VINTON COUNTY OHIO AND STRETCHING INTO ATHENS COUNTY OHIO.
SMALL HAIL AND VERY HEAVY RAINFALL CAN BE EXPECTED WITH THESE
STORMS.  RAINFALL RATES MAY APPROACH 2 INCHES PER HOUR.  BE AWARE OF
LOW LYING AREAS FOR PONDING WATER AND DO NOT ATTEMPT TO DRIVE
THROUGH WATER.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

HC
Special weather statement, Jul 1, 1:35 PM EDT, 51 minutes before
OHZ075-084-011900-

SPECIAL WEATHER STATEMENT...CORRECTED TO REMOVE BOONE COUNTY WV
NATIONAL WEATHER SERVICE CHARLESTON WV
135 PM EDT TUE JUL 1 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AN EAST WEST ORIENTED LINE OF THUNDERSTORMS IS SLOWLY MOVING NORTH
ACROSS VINTON COUNTY OHIO AND STRETCHING INTO ATHENS COUNTY OHIO.
SMALL HAIL AND VERY HEAVY RAINFALL CAN BE EXPECTED WITH THESE
STORMS.  RAINFALL RATES MAY APPROACH 2 INCHES PER HOUR.  BE AWARE OF
LOW LYING AREAS FOR PONDING WATER AND DO NOT ATTEMPT TO DRIVE
THROUGH WATER.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

HC

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 12:46 PM EDTFlash Flood WarningRLXFayette3 hr
Jul 1, 2:10 PM EDTFlash Flood WarningRLXKanawha2 hr
Jul 1, 2:23 PM EDTFlash Flood WarningRLXJackson2 hr

Nearby

Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.